Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 11, NWS Springfield, MO

April 20, 2023Howell County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 20, 2023, 6:28 PM CDT for Howell County, Texas County, Missouri. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2023, 6:28 PM CDT (23:28 UTC)
Expired
Apr 20, 2023, 7:40 PM CDT
In force
72 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 525 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
525 m²/s²
0-3 km storm-relative helicity
558 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WGUS53 KSGF 202328
FFWSGF
MOC091-215-210230-
/O.NEW.KSGF.FF.W.0011.230420T2328Z-230421T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
628 PM CDT Thu Apr 20 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  North Central Howell County in south central Missouri...
  Southeastern Texas County in south central Missouri...

* Until 930 PM CDT.

* At 628 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, streets
           and other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Willow Springs and Arroll.

This includes the following low water crossings...
  Elevin Point River at Highway U, South Fork Jacks Fork River at 
  Stillhouse Road, North Prong Jacks Fork at Arroll Road and Eleven 
  Point River at County Road 1550.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3711 9183 3712 9171 3705 9174 3699 9182
      3691 9190 3694 9200 3703 9191

FLASH FLOOD...RADAR INDICATED

$$

MMT
1 follow-up statement
252 
WGUS73 KSGF 210040
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
740 PM CDT Thu Apr 20 2023

MOC091-215-210050-
/O.CAN.KSGF.FF.W.0011.000000T0000Z-230421T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Texas MO-
740 PM CDT Thu Apr 20 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL HOWELL AND 
SOUTHEASTERN TEXAS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3711 9183 3712 9171 3705 9174 3699 9182
      3691 9190 3694 9200 3703 9191

$$

MMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 5:52 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 20, 5:52 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
552 PM CDT Thu Apr 20 2023

Key Messages:

1. Potential for a few strong to severe thunderstorms this
afternoon into the evening, with damaging wind gusts and large
hail the main hazards.

2. Much cooler temperatures this weekend with increasing
confidence in frost/freeze headlines.

3. Below normal temperatures continue into next week an unsettled
period for much of the week.

.SHORT TERM...(This evening through Friday)
Issued at 210 PM CDT Thu Apr 20 2023

Robust thermal cap from this morning (see 12z SGF sounding)
finally weakened enough around midday for convection to get going.
It has quickly gone mostly linear over our CWA and have already
had a wind gust of 54kts at the SGF airport. The cold front was
located from just west of Camdenton to just west of Springfield to
near Cassville in Barry county. A thunderstorm watch is in effect
until 8 pm for areas including and east of the current frontal
zone and convection. Surface based CAPE values were running
between 1000-2000 j/kg just ahead of the front where the
convection has developed with 40 to 45 kts of 0-6km shear.

We are expecting the convection to continue shifting east
throughout the afternoon and continuing with a large hail and
damaging wind risk (up to golf ball and 60-70 mph wind gusts)
within the watch area this afternoon into the early evening.

The front will begin to slow down and then stall out just east of
the area early this evening as flow becomes more parallel with the
front, with the upper trough still well to the west. We may see
some additional heavy rainfall occur behind the main front over
our far southeastern counties tonight as the front becomes more
stationary. This area may see one to two inches of rainfall and
some localized flooding will be possible there.

The main upper level wave will then push through on Friday which
may bring some scattered light showers over the eastern half of
the forecast area. Highs will be cooler on Friday with readings
only expected to get into the mid to upper 60s.

.LONG TERM...(Friday Night through Thursday)
Issued at 210 PM CDT Thu Apr 20 2023

Once the upper trough shifts east of the area, the stronger cold
air advection will develop over the area, sending much colder air
into the region. By Friday night, we are expecting lows to dip
into the mid to upper 30s with diminishing wind which will
probably lead to some scattered areas of frost. Saturday will be
well below normal for highs, which are expected to range from the
low 50s in the north to the low 60s in south central MO. More of a
widespread frost and potential freeze with near record cold
temperatures (see climate section) are on tap for Saturday night.
This will continue to be a main forecast focus through the
weekend given the green up and early Spring growth of sensitive
plants and trees. Continue to follow the forecast for potential
frost/freeze headlines.

Looking ahead to next week, there continues to be a signal for
below normal temperatures through the remainder of the forecasts
period. A period of unsettled weather with several potential
rounds of rainfall are possible which may finally bring some much
needed rainfall to our areas of continuing drought over southeast
Kansas into west central MO. Lower confidence exists with the
timing of these features given the continued model differences in
the Monday through Thursday timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 539 PM CDT Thu Apr 20 2023

Plan to carry vicinity thunder at Branson for the first few hours
of this TAF cycle as storms move northeastward from northern
Arkansas ahead of a cold front extending from Rolla to
Fort Smith. Otherwise will keep VFR ceilings and northerly surface
winds through the forecast period.

Monitoring area of stratocumulus and light rain currently over
northern Kansas moving eastward, but at this time expect this
activity to remain north of Springfield and Joplin.

&&

.CLIMATE...
Issued at 210 PM CDT Thu Apr 20 2023

Record coolest high temperatures possible Saturday.

Site          Forecast      Record coolest high

Springfield     56             48 in 1909

Joplin          57             51 in 2017

West Plains     60             50 in 2017

Rolla / Vichy   53             53 in 1951

Below Freezing Record lows possible Saturday night into Sunday
morning.

Site          Forecast         Record Low

Springfield     33             28 in 1956

Joplin          35             33 in 1909

West Plains     33             38 in 2013

Rolla / Vichy   32             31 in 1903

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Terry
CLIMATE...Lindenberg
Hazardous weather outlook, Apr 20, 2:38 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
238 PM CDT Thu Apr 20 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
238 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk
  Elevated fire weather risk.

DISCUSSION...

  Showers and thunderstorms will continue to shift east across
  the area this afternoon into the early evening. Strong to severe
  thunderstorms will remain possible with hail to the size of
  golf balls and damaging wind gusts of 60 to 70 mph the main
  severe weather risks.

  In addition, the front is expected to stall out east of the
  area this evening, with the potential of additional heavy rain
  over south central Missouri behind the front that may lead to
  localized areas of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  A few scattered showers and a stray thunderstorm may linger
  across south central Missouri into Friday morning.

  Well below average temperatures are expected this weekend, with
  some frost and even a potential freeze expected on Saturday
  night. Additional frost potential Sunday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 20, 2:53 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             FORDLAND                37.16N 92.94W
04/20/2023  E1.00 INCH       WEBSTER            MO   PUBLIC

            NICKEL TO QUARTER SIZE HAIL IN FORDLAND.

&&

MB
Local storm report, Apr 20, 2:55 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             3 SW WALNUT SHADE       36.70N 93.23W
04/20/2023  E0.50 INCH       TANEY              MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MB
Local storm report, Apr 20, 3:10 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             PLATO                   37.50N 92.22W
04/20/2023  E1.00 INCH       TEXAS              MO   AMATEUR RADIO

&&

MB
Special weather statement, Apr 20, 3:31 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
331 PM CDT Thu Apr 20 2023

MOZ092-096-105-202100-
Douglas MO-Wright MO-Ozark MO-
331 PM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of northwestern Ozark,
southwestern Wright and central Douglas Counties through 400 PM
CDT...

At 331 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Seymour to near Ava to 16
miles east of Taneyville. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ava around 335 PM CDT.
  Mansfield around 350 PM CDT.
  Norwood around 400 PM CDT.

Other locations impacted by these storms include Thornfield, Rome,
Brixey, Noble, Squires, Brushyknob, Wasola, Rockbridge, Gentryville
and Bryant Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Missouri.

&&

LAT...LON 3680 9277 3681 9280 3691 9280 3707 9283
      3707 9269 3712 9268 3720 9242 3701 9234
      3673 9236 3670 9276
TIME...MOT...LOC 2031Z 250DEG 35KT 3702 9275 3693 9273 3674 9274

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Schaumann
Local storm report, Apr 20, 4:44 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 S PROTEM              36.50N 92.86W
04/20/2023  E1.75 INCH       TANEY              MO   PUBLIC

&&

SR
Special weather statement, Apr 20, 5:16 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
516 PM CDT Thu Apr 20 2023

MOZ082-097-202245-
Howell MO-Texas MO-
516 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northeastern Howell
and southeastern Texas Counties through 545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willow Springs, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Mountain View, Willow Springs, Summersville, Clear Springs, Arroll
and Pine Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Missouri.

&&

LAT...LON 3715 9198 3726 9168 3722 9165 3692 9166
      3691 9201
TIME...MOT...LOC 2216Z 241DEG 25KT 3700 9193

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:04 PM CDTSpecial Weather StatementSGFGreene26 min
Apr 20, 1:13 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster62 min
Apr 20, 1:28 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney62 min
Apr 20, 1:50 PM CDTSevere Thunderstorm WarningSGFLaclede, Webster, Wright55 min
Apr 20, 2:31 PM CDTSpecial Weather StatementSGFStone29 min
Apr 20, 2:41 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright49 min
Apr 20, 2:46 PM CDTSpecial Weather StatementSGFWebster29 min
Apr 20, 3:25 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas65 min
Apr 20, 3:31 PM CDTSpecial Weather StatementSGFDouglas29 min
Apr 20, 3:38 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright52 min
Apr 20, 4:03 PM CDTSevere Thunderstorm WarningSGFOzark, Taney57 min
Apr 20, 4:40 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFOzark65 min
Apr 20, 5:16 PM CDTSpecial Weather StatementSGFTexas29 min
Apr 20, 5:35 PM CDTSevere Thunderstorm WarningSGFHowell40 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.